Alert archive / Hawaii / Flash Flood Warnings in 2013

Flash Flood Warning 28, NWS Honolulu, HI

January 28, 2013Kalawao County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Jan 28, 2013, 9:35 AM HST for Kalawao County, Hawaii. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 28, 2013, 9:35 AM HST (19:35 UTC)
Expired
Jan 28, 2013, 12:30 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kalawao County, HI

The radar

The Molokai radar (PHMO), 69 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 28, 10:57 AM HSTFLASH FLOODWailuku, HIFLOOD WATERS OVERWHELMED A DRAINAGE SYSTEM AND FLOODED A BUILDING ALONG NORTH MARKET STREET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 82 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 7.6 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2013-01-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2013-01-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1532 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

971 
WGHW50 PHFO 281935
FFWHFO
HIC009-282230-
/O.NEW.PHFO.FF.W.0028.130128T1935Z-130128T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
935 AM HST MON JAN 28 2013

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF MAUI IN MAUI COUNTY

* UNTIL 1230 PM HST

* AT 924 AM HST...RADAR SHOWED VERY HEAVY RAIN ALONG THE KAHEKILI 
  HIGHWAY BETWEEN WAILUKU AND KAHAKULOA. THE AREA OF HEAVY RAIN WAS 
  NEARLY STATIONARY AND POSES A FLASH FLOOD THREAT.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WAIHEE AND KAHAKULOA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF MAUI IN MAUI COUNTY.

RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1230 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2106 15658 2093 15641 2085 15650 2096 15664

$$
POWELL
2 follow-up statements
626 
WGHW70 PHFO 282021
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1021 AM HST MON JAN 28 2013

HIC009-282230-
/O.CON.PHFO.FF.W.0028.000000T0000Z-130128T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI HI-
1021 AM HST MON JAN 28 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF MAUI IN
MAUI COUNTY UNTIL 1230 PM HST...

MAUI POLICE REPORT VERY HEAVY RAIN ALONG THE KAHEKILI HIGHWAY WEST 
OF WAILUKU. AT 1010 AM HST...RADAR SHOWED RAINFALL RATES IN EXCESS 
OF 5 INCHES PER HOUR IN THE SAME AREA. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KAHAKULOA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1230 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2106 15658 2093 15641 2085 15650 2096 15664

$$

POWELL
408 
WGHW70 PHFO 282203
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1203 PM HST MON JAN 28 2013

HIC009-282211-
/O.CAN.PHFO.FF.W.0028.000000T0000Z-130128T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI HI-
1203 PM HST MON JAN 28 2013

...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF MAUI IN
MAUI COUNTY...

WEATHER RADAR SHOWED THAT HEAVY RAINFALL HAS WEAKENED AND MOVED 
OFFSHORE. THUS THE FLASH FLOOD WARNING IS CANCELLED.

A FLASH FLOOD WATCH FOR OAHU AND THE ISLANDS OF MAUI COUNTY REMAINS 
IN EFFECT UNTIL 6 PM HST TODAY.

LAT...LON 2106 15658 2093 15641 2085 15650 2096 15664

$$

POWELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Jan 28, 3:51 AM HST, 5 hours 44 minutes earlier.

Area forecast discussion, Jan 28, 3:51 AM HST, 5 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
351 AM HST MON JAN 28 2013

.SYNOPSIS...
A WEAKENING FRONTAL BOUNDARY HAS STALLED OUT ACROSS MOLOKAI THIS
MORNING. MODERATE TO HEAVY SHOWERS AND A SLIGHT CHANCE FOR
THUNDERSTORMS WILL PERSIST FOR OAHU THROUGH MAUI TODAY...THEN
SLOWLY DISPERSE THROUGH THE MIDDLE OF THE WEEK. TRADE WINDS WILL
BUILD BACK IN LATE TUESDAY AND FOCUS REMNANT MOISTURE OVER
WINDWARD AND MAUKA AREAS ESPECIALLY FOR MAUI AND BIG ISLAND.

&&

.DISCUSSION...
A WEAKENING FRONTAL BOUNDARY HAS STALLED OUT ACROSS MOLOKAI THIS
MORNING. AN ASSOCIATED SHORTWAVE TROUGH ALOFT IS LOCATED TO THE NORTH-
NORTHEAST OF THE STATE. CLOUDY SKIES WITH MODERATE TO LOCALLY
HEAVY SHOWERS WILL CONTINUE TO PERSIST ACROSS OAHU TO MAUI TODAY
NEAR THE BOUNDARY. A FLASH FLOOD WATCH IS IN EFFECT FOR OAHU AND
THE ISLANDS OF MAUI COUNTY THROUGH LATE THIS AFTERNOON FOR THE
THREAT OF HEAVY RAINS OVER ALREADY SATURATED GROUNDS. PLEASE SEE
THE FLASH FLOOD PRODUCT FFAHFO FOR MORE INFORMATION AND REASONING.
A SLIGHT CHANCE FOR THUNDERSTORMS WILL PERSIST THROUGH THE MORNING
HOURS ACROSS MAUI COUNTY. MEANWHILE...KAUAI IS POST-FRONTAL AND
SHOULD EXPECT COOLER NORTHEAST AIR AND GRADUALLY LESS SHOWERS
THROUGHOUT TODAY.

THE BIG ISLAND SHOULD REMAIN AHEAD OF THE FRONT...HOWEVER THERE IS
THE POSSIBILITY OF CONVECTIVE INTERIOR SHOWERS DEVELOPING THIS
AFTERNOON BECAUSE OF THE ONSHORE FLOW...AND NEARBY INSTABILITY AND
MOISTURE. IF CONVECTIVE SHOWERS DO DEVELOP...THERE IS A CHANCE OF
A SNOW SHOWERS AT THE BIG ISLAND SUMMITS. WINDS WILL BE JUST BELOW
ADVISORY LEVELS AT THE SUMMITS TODAY WITH THE NEARBY TROUGH
ALOFT...BUT SHOULD WEAKEN BY TONIGHT.

THE BOUNDARY IS EXPECTED DISSIPATE NEAR MAUI LATER TODAY AND TONIGHT
AS THE UPPER TROUGH SWINGS AWAY TO THE NORTHEAST. WINDS WILL BE
LIGHT AND VARIABLE TODAY...THEN LIGHT AND EASTERLY TONIGHT INTO
THE MIDDLE OF THE WEEK. THE EASTERLY PUSH IS FROM A WEAK RIDGE NOSING IN
NORTH OF THE STATE. THE SHOWERS ASSOCIATED WITH THE BOUNDARY
ACROSS THE CENTRAL PORTION OF THE STATE WILL SLOWLY DISPERSE
TONIGHT AND TUESDAY. LIGHTER SHOWERS COULD LINGER INTO WEDNESDAY
AND THURSDAY AS TRADE WINDS MAKE THEIR RETURN TO THE ISLANDS...BUT
RIDGING ALOFT WILL KEEP RAINFALL LIGHT. THESE SHOWERS WILL BE
MORE OF A WINDWARD / MAUKA DISTRIBUTION AS REMNANT MOISTURE FROM
THE DISSIPATED FRONT UPSTREAM IS FILTERED BACK OVER THE ISLANDS BY
THE TRADE WINDS. MOST OF THESE MIDWEEK SHOWERS WILL FOCUS ON MAUI
AND THE BIG ISLAND.

TRADE WINDS ARE EXPECTED STRENGTHEN BY THE END OF THIS WEEK AS A
HIGH PASSES BUILDS NORTH OF THE STATE. THE UPPER RIDGE WILL
MAINTAIN OVER HAWAII FROM TUESDAY INTO THIS WEEKEND.

&&

.AVIATION...
A LINE OF HEAVY SHOWERS WILL BRING TEMPO MVFR/IFR ACROSS MAUI COUNTY
TODAY.

AIRMET TANGO IS IN EFFECT OVER OAHU AND MAUI COUNTY FOR TEMPO MODERATE
TURB BETWEEN FL300 AND FL400. TEMPO MOD TURB ALSO BLW 090 FOR MAUI
COUNTY.

AIRMET SIERRA IS IN EFFECT FOR MOUNTAIN OBSC FOR MAUI COUNTY.
AIRMET ZULU IS IN EFFECT FOR MAUI COUNTY AND ADJ WATERS FOR MOD
RIME ICE IN PRECIPITATION LYR 125-180.

&&

.MARINE...
A VERY LARGE NORTHWEST SWELL WILL BUILD ACROSS HAWAIIAN WATERS TODAY.
BUOY 51101 IS SHOWING SWELL HEIGHTS OF 18 FEET AT 16 SECONDS...ABOUT
4 TO 5 FEET HIGHER THAN WAVEWATCH III DATA SUGGESTS. NORTH AND
WEST SHORES OF KAUAI AND OAHU SHOULD RAPIDLY INCREASE IN THE NEXT
FEW HOURS THIS MORNING...THEN CONTINUING DOWN THE ISLAND CHAIN.

HIGH SURF WARNINGS ARE IN EFFECT FOR NORTH AND WEST SHORES OF THE
SMALLER ISLANDS...AND A HIGH SURF ADVISORY IS IN EFFECT FOR THE
WEST SHORES OF THE BIG ISLAND. SEE CFWHFO ON OUR WEB PAGE FOR MORE
INFORMATION. A SMALL CRAFT ADVISORY FOR ALL HAWAIIAN COASTAL
WATERS ALSO GOES INTO EFFECT FOR COMBINED SEAS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR OAHU-MOLOKAI-LANAI-
KAHOOLAWE-MAUI.

HIGH SURF WARNING UNTIL 6 AM HST TUESDAY FOR NORTH AND WEST
FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND NORTH FACING SHORES
OF MAUI.

HIGH SURF ADVISORY UNTIL 6 PM HST THIS EVENING FOR KONA-KOHALA.

SMALL CRAFT ADVISORY UNTIL 6 AM HST TUESDAY ALL HAWAIIAN COASTAL
WATERS.

&&

DISCUSSION/MARINE...FOSTER
AVIATION...MORRISON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 27, 3:23 PM HSTFlash Flood WarningHFOHonolulu3 hr
Jan 27, 3:30 PM HSTSmall Craft AdvisoryHFO54 hr
Jan 27, 4:05 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Jan 27, 6:32 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Jan 27, 7:03 PM HSTFlash Flood WarningHFOHonolulu3 hr
Jan 27, 7:16 PM HSTFlash Flood WarningHFOHonolulu3 hr
Jan 27, 8:21 PM HSTSpecial Marine WarningHFO54 min
Jan 27, 9:30 PM HSTAreal Flood AdvisoryHFOHonolulu75 min
Jan 27, 9:46 PM HSTAreal Flood AdvisoryHFOKalawao4 hr
Jan 28, 8:55 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Jan 28, 9:20 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Jan 28, 10:14 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr

Nearby

Flash Flood Warnings in Hawaii, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.